Alert archive / Nebraska / High Wind Warnings in 2020

High Wind Warning 4, NWS Hastings, NE

July 14, 20206 counties in Nebraska; Jewell County, Smith County, Kansas

NWS Hastings, NE issued this high wind warning at Jul 14, 2020, 3:02 AM CDT for 6 counties in Nebraska; Jewell County, Smith County, Kansas. It was in force for 101 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 14, 2020, 3:02 AM CDT (08:02 UTC)
Expired
Jul 14, 2020, 4:43 AM CDT
In force
101 min
Issued by
NWS Hastings, NE

Counties Jewell County, KS, Smith County, KS, Adams County, NE, Clay County, NE, Fillmore County, NE, Nuckolls County, NE, Thayer County, NE, Webster County, NE

The radar

The Grand Island radar (KUEX), 27 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 4:00 AM CDTNON-TSTM WND GST 553 Wnw Jewell, KSABOUT 20 MINUTES OF WIND GUSTS TO 55 MPH.
Jul 14, 4:00 AM CDTNON-TSTM WND GST 55Burr Oak, KSABOUT 20 MINUTES OF GUSTS TO NEAR 55 MPH.
Jul 14, 4:20 AM CDTNON-TSTM WND GST 55Burr Oak, KSABOUT 20 MINUTES OF GUSTS TO 55 MPH THIS MORNING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2020-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1723 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2020-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1723 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

324 
WWUS73 KGID 140802
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
302 AM CDT Tue Jul 14 2020

KSZ006-007-NEZ075>077-085>087-141100-
/O.NEW.KGID.HW.W.0004.200714T0802Z-200714T1100Z/
Smith-Jewell-Adams-Clay-Fillmore-Webster-Nuckolls-Thayer-
Including the cities of Bellaire, Smith Center, Kensington, 
Mankato, Jewell, Ionia, Burr Oak, Hastings, Sutton, Harvard, 
Clay Center, Edgar, Fairfield, Geneva, Exeter, Fairmont, Inavale,
Red Cloud, Blue Hill, Rosemont, Bladen, Bostwick, Superior, 
Nelson, Hebron, and Deshler
302 AM CDT Tue Jul 14 2020

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM CDT EARLY THIS
MORNING...

* WHAT...Southeasterly winds of 40 mph with gusts over 60 mph.

* WHERE...In Kansas, Smith and Jewell Counties. In Nebraska, 
  Adams, Clay, Fillmore, Webster, Nuckolls and Thayer Counties.

* WHEN...Until 6 AM CDT early this morning.

* IMPACTS...Sustained damaging winds could blow down trees and 
  power lines. Travel will be difficult, especially for high 
  profile vehicles.

* ADDITIONAL DETAILS...A period of one to two hours of very strong
  winds is expected to persist along the backside of a departing
  area of showers this morning. Winds will gradually diminish
  towards daybreak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid traveling early this morning. Use caution if 
you must drive.

&&

$$

Rossi
1 follow-up statement
053 
WWUS73 KGID 140943
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
443 AM CDT Tue Jul 14 2020

KSZ006-007-NEZ075>077-085>087-141045-
/O.CAN.KGID.HW.W.0004.000000T0000Z-200714T1100Z/
Smith-Jewell-Adams-Clay-Fillmore-Webster-Nuckolls-Thayer-
Including the cities of Bellaire, Smith Center, Kensington, 
Mankato, Jewell, Ionia, Burr Oak, Hastings, Sutton, Harvard, 
Clay Center, Edgar, Fairfield, Geneva, Exeter, Fairmont, Inavale,
Red Cloud, Blue Hill, Rosemont, Bladen, Bostwick, Superior, 
Nelson, Hebron, and Deshler
443 AM CDT Tue Jul 14 2020

...HIGH WIND WARNING IS CANCELLED...

This strong winds that prompted the high wind warning early this
morning have begun to diminish...and damaging winds are no longer
expected. Even so...expect occasional wind gusts of 40 to 50 MPH
across the area over the next hour or so as the responsible system
continues to exit the region.

$$

Rossi

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this high wind warning went out at Jul 14, 1:26 AM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 14, 1:26 AM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
126 AM CDT Tue Jul 14 2020

.UPDATE...
Issued at 125 AM CDT Tue Jul 14 2020

Severe Thunderstorm Watch 368 has been cancelled. See previous
update for detailed reasoning.

UPDATE Issued at 1255 AM CDT Tue Jul 14 2020

Convection has been gradually decreasing over the last hour as
activity encounters less instability and increasing CIN. Latest
SPC mesoanalysis and UEX VAD suggest the low level jet is around
30kt, but the better convergence remains further S closer to HYS,
and this is where most vigorous convection is per latest sat/radar
trends. With only a minor uptick in LLJ strength expected from
here, its unlikely there will be a meaningful increase in
convective strength. As such, will likely be able to cancel the
watch prior to scheduled 08Z expiration time. Radar reflectivity
loops suggest a couple MCVs in the area: one near BVN and one just
SE of HDE. Subsidence behind these will probably quell any
additional storms, but will need to watch far N CWA closer to
better synoptic upper support. Even if there is some redevlopment,
not expecting severe.

Finally, there appears to be a wake low developing behind these
MCVs given gusty SE winds at LXN. Expect this to progress E over
next few hours.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 226 PM CDT Mon Jul 13 2020

Main concern in the short-term is the threat for severe storms this
evening. A few thunderstorms are already starting to bubble up
over the Nebraska panhandle, and these are expected to become more
numerous later this afternoon, especially in the vicinity of the cold
front draped across the Sandhills. SBCAPE in this area is around
4000J/kg, which will initially support threat for large hail, but
CAMs agree that these storms will evolve into more of a wind
threat as they organize into one or more cold-pool driven
clusters. Even so, there is certainly some uncertainty on how far
south and east the severe threat extends. Some models, especially
the HRRR, appear to weaken updrafts rather quickly as storms
enter central Nebraska. There may be a couple factors leading to
this. The first may be increased inhibition farther south and
east, and the second may be lackluster wind shear for overnight
MCS maintenance.

All that being said, the bottom line is that we should still be
prepared for the possibility of damaging wind, particularly for
locations northwest of a line from Cambridge to Grand Island to
Fullerton. Unfortunately, this certainly won't be a widespread
rainfall producer. Rainfall amounts are looking pretty meager on the
latest HRRR runs. Many locations, especially south of I-80, will
stay dry or mostly dry.

A few showers or thunderstorms could linger into the morning hours
of Tuesday, but I expect it to be primarily dry. More notably, the
cold front will sweep through the area Tuesday morning ushering in
northerly winds and significantly cooler, drier air. The latest
model blend also hints strongly at some stratus building in behind
the front as well. Given this stratus and the timing of the front,
we will likely end up with a very large spread in temperatures.
Northern zones may only reach the low 70s, while the far south could
reach the low 90s just ahead of the front around midday.

.LONG TERM...(Tuesday night through Monday)
Issued at 226 PM CDT Mon Jul 13 2020

Despite the drier post-frontal airmass, chances for rain and
thunderstorms return Tuesday evening and overnight as a compact wave
rounds the base of the upper trough and we move into the right-
entrance region of a 100kt upper level jet. In fact, we could end up
with more widespread precip with this event than this evening. SPC
has kept the entire area in a marginal risk during this timeframe,
which seems reasonable given the RAP showing around 3000J/kg of CAPE
and 30kts of bulk shear.

Mild temperatures continue on Wednesday as surface high pressure
slides southward into the area. This should also quell any chance
for thunderstorms Wednesday or Wednesday night.

We will start to see warmth and moisture return on Thursday, and a
few thunderstorms are possible again Thursday evening and overnight.

The warmup continues Friday and Saturday, with highs expected to
push well into the 90s to low 100s by Saturday. Most areas will
have heat index values of at least 100 degrees, and some could top
105, especially on Saturday. Heat headlines will need to be
considered later this week. Despite the increasing heat/humidity,
700mb temperatures around 16C should keep us effectively capped
and dry during this period. A shortwave approaching from the NW
CONUS is then anticipated to bring the next chances for storms,
and possibly a minor cooldown in the Sunday or Monday timeframe.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday)
Issued at 1250 AM CDT Tue Jul 14 2020

Significant wx: Wind shifts due to convection and wake low early
this morning, then cold front and MVFR cigs by late morning.

Complex TAF cycle due to ongoing, but weakening convection.
Greatest intensity will remain S, but still expect gusty SW winds
with the convection itself, and then also easterly winds due to
wake low as evidenced by recent obs at LXN. Will see brief bout of
clds around 4-5K ft, but majority of cloud cover thru dawn will be
higher blow off from southern storms.

The next aviation issue revolves around timing of cold front and
resultant wind shift to N and MVFR status. Still looks like these
changes will occur in the 14Z to 16Z time frame. Latest CONSSHORT
model blend suggests BKN MVFR cigs ranging from 015 to 025, but
some guidance (such as HRRRX) keeps MVFR cigs off to the W. This
seems to be outlier attm, but it does create some uncertainty and
will refine with 12Z cycle. Additional convection is unlikely
after dawn. Winds behind the front will increase and gust to
around 25kt.

Overall confidence is Low to Medium.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...Thies
SHORT TERM...Mangels
LONG TERM...Mangels
AVIATION...Thies
Hazardous weather outlook, Jul 14, 1:48 AM CDT, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
148 AM CDT Tue Jul 14 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
141200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
148 AM CDT Tue Jul 14 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Severe thunderstorms are no longer expected. However, non severe
thunderstorms remain possible through dawn. Gusty winds around
45mph are possible with the strongest storms across north central
Kansas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Lingering thunderstorms should exit the area Tuesday morning.
Additional thunderstorms are in the forecast for Tuesday night.
Some of these may be strong to marginally severe south of
Interstate 80, with large hail the main concern.

Thunderstorms will again be possible Thursday and Sunday, but it
is too soon to determine severe weather potential.

Hot temperatures will expand across the entire area Friday
through Sunday. Heat indices of 100 to 105 degrees are currently
forecast. Please stay tuned to later forecasts as a Heat Advisory
may be need for portions of the outlook area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected for the remainder of tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

In the hours before

Special weather statement, Jul 14, 12:42 AM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Hastings NE
1242 AM CDT Tue Jul 14 2020

KSZ005-006-017-018-140630-
Rooks KS-Phillips KS-Smith KS-Osborne KS-
1242 AM CDT Tue Jul 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR ROOKS...WESTERN OSBORNE AND
SOUTHERN PHILLIPS COUNTIES UNTIL 130 AM CDT...

At 1242 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bogue to near Palco to near Catherine.
Movement was east at 55 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Plainville, Stockton, Natoma, Palco, Woodston, Damar, Alton, Zurich,
Codell and Webster State Park.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central Kansas.

LAT...LON 3913 9958 3915 9961 3957 9960 3958 9962
      3960 9897 3934 9872 3913 9872
TIME...MOT...LOC 0542Z 255DEG 48KT 3942 9970 3918 9953 3897 9926

Rossi
Special weather statement, Jul 14, 1:00 AM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Hastings NE
100 AM CDT Tue Jul 14 2020

NEZ075-076-085-086-140645-
Nuckolls NE-Adams NE-Webster NE-Clay NE-
100 AM CDT Tue Jul 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...NUCKOLLS...WEBSTER AND
SOUTHERN ADAMS COUNTIES UNTIL 145 AM CDT...

At 100 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bladen, or 22 miles southwest of Hastings, moving east at 55 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Superior, Sutton, Red Cloud, Blue Hill, Clay Center, Edgar, Nelson,
Fairfield, Glenvil, Lawrence, Bladen, Roseland, Guide Rock, Holstein,
Hardy, Ruskin, Ayr, Deweese, Oak and Ong.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central Kansas...and south central Nebraska.

LAT...LON 4000 9867 4049 9868 4063 9783 4000 9782
TIME...MOT...LOC 0600Z 254DEG 49KT 4029 9856

Rossi
Local storm report, Jul 14, 1:18 AM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
118 AM CDT TUE JUL 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 AM     TSTM WND GST     STOCKTON                39.43N 99.27W
07/14/2020  M52 MPH          ROOKS              KS   MESONET

            ROOKS COUNTY SHERIFF WEATHER STATION.

&&

THIES
Local storm report, Jul 14, 1:22 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
122 AM CDT TUE JUL 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     TSTM WND GST     2 N ARAPAHOE            40.34N 99.90W
07/13/2020  M54 MPH          FURNAS             NE   MESONET

            SOUTHEASTLY WIND GUST ASSOCIATED WITH
            DEVELOPING WAKE LOW. MEASURED AT WEATHER
            STATION KNEARAPA4 AT ARAPAHOE AIRPORT.

&&

THIES
Local storm report, Jul 14, 1:24 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
124 AM CDT TUE JUL 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 AM     TSTM WND GST     PHILLIPSBURG AIRPORT    39.74N 99.32W
07/14/2020  M53 MPH          PHILLIPS           KS   AWOS

&&

THIES
Special weather statement, Jul 14, 2:48 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Hastings NE
248 AM CDT Tue Jul 14 2020

KSZ006-007-NEZ063-074>077-084>087-140845-
Jewell KS-Smith KS-Franklin NE-Thayer NE-Nuckolls NE-Adams NE-
Webster NE-Hamilton NE-Clay NE-Kearney NE-Fillmore NE-
248 AM CDT Tue Jul 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEWELL...NORTHEASTERN
SMITH...CLAY...NUCKOLLS...EASTERN FRANKLIN...WEBSTER...SOUTHERN
ADAMS...SOUTHEASTERN KEARNEY...SOUTHEASTERN HAMILTON...FILLMORE AND
THAYER COUNTIES UNTIL 345 AM CDT...

At 245 AM CDT, Doppler radar was indicating very strong winds on the
backside of a line of thunderstorms moving southeast across Adams
and Clay county. Several wind gusts over 50 mph have been reported
at local weather stations...and an isolated wind gust to 60 MPH is
possible.

Wind gusts of 50 to 55 mph are likely.

Locations impacted include...
Hastings, Geneva, Superior, Hebron, Sutton, Red Cloud, Harvard, Blue
Hill, Clay Center, Deshler, Edgar, Nelson, Fairfield, Campbell,
Shickley, Glenvil, Lawrence, Davenport, Bruning and Bladen.

LAT...LON 4000 9737 4000 9793 3985 9794 3985 9885
      4038 9884 4062 9835 4079 9783 4070 9783
      4070 9779 4041 9737
TIME...MOT...LOC 0745Z 352DEG 11KT 4071 9791 4057 9835 4037 9864

Rossi

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 9:13 PM CDTSevere Thunderstorm WarningGIDDawson, Gosper62 min
Jul 13, 9:56 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Gosper, Kearney, Phelps64 min
Jul 13, 10:36 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper39 min
Jul 13, 11:13 PM CDTSevere Thunderstorm WarningGIDFurnas47 min
Jul 13, 11:31 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper, Harlan29 min
Jul 13, 11:57 PM CDTSevere Thunderstorm WarningGIDHarlan33 min
Jul 14, 12:11 AM CDTSpecial Weather StatementGIDFranklin49 min
Jul 14, 12:17 AM CDTSevere Thunderstorm WarningGIDFranklin, Harlan27 min
Jul 14, 1:00 AM CDTSpecial Weather StatementGIDClay, Nuckolls, Webster45 min
Jul 14, 2:48 AM CDTSpecial Weather StatementGIDAdams, Clay, Fillmore, Nuckolls, Thayer, Webster57 min
Jul 14, 12:42 AM CDTSpecial Weather StatementGIDOsborne, Rooks48 min

Nearby

High Wind Warnings in Nebraska, 2020High Wind Warnings in Kansas, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.